R Pudlo, M Piegza, M Zakliczyński, M Zembala
Ann Transplant 2009; 14(1): 64-64
Background: Both noncompliance and suicide attempts are frequent phenomena in post-OHT patients. However, cases are observed in which distinguishing between noncompliance and suicide is difficult.
Material/Methods: A case of a young woman after OHT, who several times withdrew taking cyclosporine is presented here. The last withdrawal has led to the patient's death. Psychiatric examination conducted during one of hospitalizations revealed the signs of a social phobia with no signs of depression. The patient did not show any suicidal thoughts. She even appeared to be frightened by possible consequences of immunosuppression cessation. In spite of this, a consecutive fatal interruption of the treatment took place. Due to the fact that patient's place of residence was remote from transplantation centre, it was impossible to provide her with continuous psychological support.
Conclusions: Each case of immunosuppressant's withdrawal requires thorough diagnostics with respect to psychic disorders and possible suicidal actions. Patients with such risk should be provided with a continuous psychological care.
Keywords: Heart Transplantation